Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 20, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jun 15, 2023, 10:28 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2023, 10:28 PM PDT (05:28 UTC)
- Expired
- Jun 16, 2023, 1:30 AM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 120 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3612 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WGUS55 KVEF 160528
FFWVEF
CAC027-160830-
/O.NEW.KVEF.FF.W.0020.230616T0528Z-230616T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1028 PM PDT Thu Jun 15 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South Central Inyo County in south central California...
* Until 130 AM PDT.
* At 1028 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the Panamint Valley. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Panamint Valley Road and Highway 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3635 11746 3638 11732 3631 11729 3626 11726
3620 11724 3615 11723 3606 11721 3600 11720
3596 11725 3596 11729 3597 11736 3601 11737
3605 11737 3611 11739 3621 11741 3626 11743
3630 11745
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP2 follow-up statements
901
WGUS75 KVEF 160659
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1159 PM PDT Thu Jun 15 2023
CAC027-160830-
/O.CON.KVEF.FF.W.0020.000000T0000Z-230616T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1159 PM PDT Thu Jun 15 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM PDT FRIDAY FOR
SOUTH CENTRAL INYO COUNTY...
At 1159 PM PDT, Doppler radar indicated thunderstorms produced very
heavy rain in the Panamint Valley along and south of Highway 190.
Radar estimated 1.50-2.50 inches of rain had fallen. Flash flooding
is already occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Panamint Valley Road, Highway 190 and Trona Wildrose Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3635 11746 3638 11732 3631 11729 3626 11726
3620 11724 3615 11723 3606 11721 3600 11720
3596 11725 3596 11729 3597 11736 3601 11737
3605 11737 3611 11739 3621 11741 3626 11743
3630 11745
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP566
WGUS75 KVEF 160824
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
124 AM PDT Fri Jun 16 2023
CAC027-160834-
/O.EXP.KVEF.FF.W.0020.000000T0000Z-230616T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
124 AM PDT Fri Jun 16 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM PDT EARLY THIS MORNING
FOR SOUTH CENTRAL INYO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3635 11746 3638 11732 3631 11729 3626 11726
3620 11724 3615 11723 3606 11721 3600 11720
3596 11725 3596 11729 3597 11736 3601 11737
3605 11737 3611 11739 3621 11741 3626 11743
3630 11745
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:12 PM PDT, 8 hours 16 minutes earlier.
Area forecast discussion, Jun 15, 2:12 PM PDT, 8 hours 16 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 212 PM PDT Thu Jun 15 2023 .SYNOPSIS...Showers and thunderstorms will continue across parts of the region tonight and Friday in areas generally north of Interstate 40. There is some possibility of isolated showers and storms in parts of our southern deserts on Friday. Expect partly to mostly cloudy skies and cooler temperatures on Friday with mostly clear conditions and warmer temperatures over the weekend. Las Vegas will be looking for its first 100 degree day of the year this weekend. A low pressure system will bring windy conditions to the area Sunday and Monday. Well below normal temperatures will return on Monday and continue through at least the middle of the week. && .DISCUSSION...Tonight through the weekend. A low pressure system to our north is forecast to drop southward tonight while a second system over the eastern Pacific advances towards southern California. Dynamics associated with these systems will bring an increased chance for nocturnal convection across parts of the area through the overnight hours. Areas affected include the southern Sierra and Owens Valley, portions of Death Valley National Park, southern Nye and Lincoln counties, Clark County, and northern Mohave County. Stronger storms will be capable of producing frequent lightning, strong outflow winds over 40 mph and brief heavy rainfall. The two systems are forecast to merge over our forecast area on Friday leading to another round of showers and thunderstorms. Our western areas will see chances decreasing through the morning hours on Friday with the focus area for afternoon storms shifting to Lincoln, Clark, and northern Mohave counties. Shower and storm activity is expected to end around sunset Friday evening. Dry conditions are expected over the weekend with temperatures warming back to around normal for mid June. For Las Vegas, highs are forecast in the upper 90s both Saturday and Sunday but there remains an outside chance reaching our first 100 degree temp of the year at Harry Reid International Airport, the official reporting site in Las Vegas. The latest NBM probabilities give a 11/22 percent chance of reaching that century mark on Saturday and Sunday, respectively. If 100 degrees isn't recorded, the next opportunity presents itself late next week but even those chances are decreasing compared to what they were yesterday. Looking at the 6-10 day and 8-14 day outlooks from CPC, there is a 40 percent chance or higher of temperatures remaining below normal through at least the 28th of June. The primary concern for the weekend are increasing winds on Sunday as the next system approaches the area. Widespread windy conditions are forecast with gusts 25-40 mph. There could be a need for wind headlines for Sunday, especially in the Western Mohave Desert where the NBM gives a 40 percent or higher chance of gusts reaching 40 mph or greater. Monday through Thursday next week... A low pressure system is forecast to move into the Pacific NW and northern Great Basin on Monday and linger into Tuesday. Widespread gusty southwest winds 25-40 mph continue with the area for the highest gust potential shifting to eastern Lincoln County. With the low center forecast as far north as it is, precipitation chances are nil and the forecast is dry for all our areas. Temperatures will drop on Monday with highs forecast to be around 5 degrees below normal across the area. Dry conditions will continue on Tuesday but winds are expected to be much lighter. Temperatures lower several more degrees with highs around 10 degrees below normal. There is good ensemble agreement with troughing over the west through at least Thursday. The trough axis is forecast to be generally aligned with the coastline which gives us a southwest upper level flow both Wednesday and Thursday. This should allow temperatures to rebound but still remain around 5 degrees below normal. General afternoon breeziness is possible with no significant winds expected based on the latest model data. && .AVIATION...For Harry Reid...Scattered showers and isolated brief thunderstorms around the Las Vegas Valley may temporarily impact the terminal area with gusty and erratic winds through late this afternoon. Winds will be driven by outflow from showers and will likely come from the southeast through this afternoon then north or northeast over 10 knots after 03Z this evening through Friday morning. Gusts to 30 knots will be likely near showers. Periods of showers and thunderstorms will occur late tonight through Friday morning as an upper level disturbance provides support for nocturnal showers and storms with continued gusty and erratic winds due to outflow from showers. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and thunderstorms will expand in coverage across southern Nevada and southern Inyo County California late this evening and overnight. This will mainly impact TAF sites in the Las Vegas Valley with periods of showers and thunderstorms and gusty and erratic winds to 30 knots. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Salmen AVIATION...Adair For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:26 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Jun 15, 9:44 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Jun 15, 10:19 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 41 min |
| Jun 16, 12:31 AM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 119 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.